Nov 20, 2007
Dear Dr. Frascino, I have been following the question+answers on the forum since I was diagnosed HIV+ close to 2 years ago. I particularly like the positiveness and good humor in your answers. Well, getting back to my case, I am 46 years old and was diagnosed during accute infection. My doctor is a HIV specialist and believes in treating accute infection. So, I was in HAART for one year, excellent results and I am now off meds for 9 months with VL 1900 and CD4 650 - 28%. It took time, many nightmares and liters of tears until I finally believed my doctor that I will be fine and have a normal (or close to it) life span. My biggest concern is drug side effects. While I see new drugs coming up on monthly basis, they all seem to be made for patients who developed resistance to already existing drugs, rather than drugs with less or no side effects. Since my target is to be free from meds for additional 5-6 years (by the way, do you think this is feasible by my numbers?) I wonder how good will the drugs be by then. It scares me to think about lypodistrophy, kidney failures, High cholesterol, triglicerides,etc..etc.... Thanks for your patience and the best regards from Brazil
Response from Dr. Frascino
There are a number of new and novel HIV medications in the pipeline. Since they are both new and novel, it's difficult to accurately predict all the potential side effects and toxicities until the drugs are more widely distributed and we can monitor for complications in a larger group. Many of the side effects we now attribute to our current HIV drugs took years to manifest themselves for instance, the link between D4T and lipodystrophy.
The next two novel agents to have made it out of the development pipeline are (1) Pfizer's CCR5 antagonist maraviroc ("Selzentry" in the U.S. and "Celsentri" elsewhere in the world) and (2) Merck's integrase inhibitor Raltegravir (Isentress). Looking farther into the future, I'd keep my eye on Koronis's new drug "KP-1461." It has a completely different mode of action. It is a mutagen that will hopefully increase the HIV mutation rate, leading to impaired viral function and eventual collapse of the viral population! At this point all of us "virally enhanced" folks should remain optimistic that we might die from old age rather than old AIDS.
How feasible is it for you to remain off treatment for five-six years? Well unfortunately I'm not a psychic and I've had great difficulty lately trying to remember the future! What I can do is advise you that "on average" untreated HIVers will lose 50-75 CD4 cells per year. I should also point out that the general trend is to consider beginning anti-HIV medications earlier now that we have more and better drugs that are more convenient to take and have fewer potential side effects.
The bottom line is that HIV/AIDS therapy is a relatively rapidly evolving field of medicine and exactly how much progress there will be within the next five years is anyone's guess. I advise you work closely with an HIV/AIDS specialist physician and stay tuned to The Body to be kept abreast of the latest news!
Be well. Let's all be here fore the cure, OK?
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Tingling Lips After Kissing Cut On Lip Worried I Have HIV
- Are There Rare Hiv Infected Who Don't Develop Antibodies?
- Can A Strep Test Be Positive For Hiv?
- Can Hiv Be Transmitted By Oral With Only Precum?
- Can Small Amount Of Vaginal Fluid Transmit Hiv?
- Clearview Hiv 1/2 Stat Pak Generation
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.